Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 42, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Feb 21, 2005, 4:50 PM PST for Los Angeles County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2005, 4:50 PM PST (00:50 UTC)
- Expired
- Feb 21, 2005, 6:15 PM PST
- In force
- 85 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 220051 FFWLOX CAC037-220215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 450 PM PST MON FEB 21 2005 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING THE CITIES OF AZUSA...GLENDORA...AND IRWINDALE * UNTIL 615 PM PST * AT 440 PM PST...DOPPLER RADAR INDICATED AN INTENSE THUNDERSTORM LOCATED NEAR THE JUNCTION OF HIGHWAY 39 AND INTERSTATE 210... NEAR THE CITIES OF AZUSA...IRWINDALE...GLENDORA...AND FALLING SPRINGS. THIS STORM COMPLEX REMAINS NEARLY STATIONARY...AND HAS BEEN PRODUCING INTENSE RAINFALL RATES OF AROUND ONE INCH IN 30 MINUTES. SINCE THIS STORM COMPLEX IS NEARLY STATIONARY...SIGNIFICANT FLOODING OF ROADWAYS AND SMALL STREAMS WILL BE LIKELY THROUGH THE EARLY EVENING HOURS. MAJOR ROADWAYS THAT COULD BE IMPACTED BY SIGNIFICANT FLOODING INCLUDE INTERSTATE 210 AND HIGHWAY 39. ANOTHER STRONG STORM WAS DEVELOPING NEAR DOWNTOWN LOS ANGELES...WITH ROADWAY FLOODING LIKELY ACROSS THE JUNCTION OF INTERSTATES 5...10...AND 710. THIS STORM WAS MOVING NORTHEAST TOWARDS THE GLENDALE AND PASADENA AREA...WHICH ACCUMULATED SIGNIFICANT RAINFALL BETWEEN 3 PM AND 4 PM. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AZUSA...GLENDORA...IRWINDALE...AND DOWNTOWN LOS ANGELES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN OXNARD. LAT...LON 3404 11798 3402 11779 3431 11775 3430 11805 $$ GOMBERG/MOYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 2:30 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 21, 2:30 PM PST, 2 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PST MON FEB 21 2005 .SHORT TERM...WILL CONTINUE WITH FLOOD WATCH AS WELL AS WINTER STORM WARNING AND SEVERE THUNDERSTORM WATCH AT THIS TIME. PVA ROTATING ONSHORE NORTH OF POINT CONCEPTION AND CONFIRMS LATEST NAM INITIALIZATION. RADAR INDICATED MODERATE RAIN RATES OVER THE COASTAL SLOPES MOVING EAST AT APPROXIMATELY 20 KT. PRESENT SPEED OF PVA AND RAIN WILL EXIT THE NORTHERN HALF OF THE AREA THIS EVENING. MOISTURE ON THE SOUTHERN LIMIT OF THE FEATURE WAS LESS ORGANIZED EXTENDING OVER THE OFFSHORE WATERS SOUTH OF POINT CONCEPTION AND WILL CONSOLIDATE OVER THE BIGHT LATER THIS EVENING. MOISTURE GRADIENT IN WATER VAPOR LOOP NEAR 34/125 WILL MOVE EAST AT APPROXIMATELY 30 KT AND ENHANCE RAIN RATES OVER THE BIGHT. BRIEF RESPITE OVER THE SOUTHERN HALF OF THE AREA EARLY THIS AFTERNOON WILL END LATER THIS EVENING AS FEATURE MOVES ASHORE. MORE ENERGY FARTHER UPSTREAM NEAR 36/130 WILL DIVE SOUTH AND MOVE ASHORE OVER THE LA BASIN OVERNIGHT AND SPREAD ADDITIONAL SNOW ACCUMULATION AROUND 10 TO 20 INCHES ABOVE 5KFT LATE TONIGHT THROUGH EARLY TUE AFTERNOON. HELICITY VALUES INCREASE AS THE TROUGH AXIS SHIFTS OVER THE COASTAL WATERS OVERNIGHT AND WITH COOLER AIR ARRIVING ALOFT TEMPERATURE CURVE STEEPENS AND THE POTENTIAL FOR WATERSPOUTS NEARSHORE WILL PERSIST OVERNIGHT. .EXTENDED...BROAD LONG WAVE TROUGH WILL PERSIST OVER THE CENTRAL AND EASTERN PAC THROUGH PERIOD. AND THE SYSTEM CURRENTLY OVER THE CENTRAL PACIFIC WILL MOVE OVER THE OFFSHORE WATERS AND THE REMNANTS OF THE FRONT WILL MOVE OVER THE AREA SUN THROUGH MON AND WILL CONTINUE WITH A CHANCE OF PRECIPITATION. TEMPERATURES WILL CONTINUE SEVERAL DEGREES BELOW SEASONAL NORMAL THROUGH THE PERIOD. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). WINTER STORM WARNING (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && FORWOOD
Hazardous weather outlook, Feb 21, 9:10 AM PST, 7 hours 40 minutes before
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
In the hours before
Special weather statement, Feb 21, 3:55 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 355 PM PST MON FEB 21 2005 CAZ040-041-044>047-053-054-087-088-220600- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- CATALINA ISLAND-LOS ANGELES COUNTY VALLEYS-SANTA CLARITA VALLEY- LOS ANGELES COUNTY MOUNTAINS INCLUDING THE SANTA MONICA RANGE- VENTURA COUNTY COAST-VENTURA COUNTY VALLEYS- VENTURA COUNTY MOUNTAINS- 355 PM PST MON FEB 21 2005 ...SEVERE WEATHER THREAT FOR MUCH OF SOUTHERN CALIFORNIA THROUGH THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR MOST OF SOUTHERN CALIFORNIA...INCLUDING MUCH OF VENTURA AND LOS ANGELES COUNTIES...AS WELL AS THE ADJACENT COASTAL WATERS. BETWEEN 3 PM AND 345 PM...A SEVERE THUNDERSTORM WARNING WAS ISSUED FOR THE DOWNTOWN LOS ANGELES AREA...INCLUDING THE GLENDALE AND PASADENA AREAS. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OFF THE COAST OF CENTRAL CALIFORNIA COMBINED WITH A VERY UNSTABLE AIR MASS WILL GIVE THE POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING. THE THREATS FOR SEVERE WEATHER INCLUDE THUNDERSTORM WIND GUSTS TO 70 MILES PER HOUR... HAIL OVER 1 INCH IN DIAMETER...AND DANGEROUS LIGHTNING. IN ADDITION... CONDITIONS ARE QUITE FAVORABLE FOR WATERSPOUTS AND SMALL TORNADOS. WHILE THE GREATEST RISK FOR SEVERE WEATHER IS THROUGH THIS EVENING...SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED THROUGH TUESDAY. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOS. GOMBERG
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 6:15 PM PST | Flash Flood Warning | LOX | Los Angeles | 60 min |
| Feb 21, 7:03 PM PST | Flash Flood Warning | LOX | Los Angeles | 117 min |
| Feb 22, 12:05 AM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 3 hr |
| Feb 22, 12:16 AM PST | Flash Flood Warning | LOX | Santa Barbara | 119 min |
| Feb 22, 4:07 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 59 min |
| Feb 22, 4:48 AM PST | Severe Thunderstorm Warning | LOX | Santa Barbara | 62 min |
| Feb 22, 11:59 AM PST | Flash Flood Warning | LOX | Santa Barbara | 6 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.